Thunderstorm Wind, Decatur
- When
- August 23, 4:31 PM CST
- Where
- Decatur County, 1.26 mi WNW of Leon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 40.740, -93.750
A cold frontal boundary, which actually is the same boundary as had been over the state for the past several days, began to move southeast across the state during the late afternoon of the 23rd. Thunderstorms had moved across the area in the morning and left an outflow boundary that extended from southwest into east central Iowa, a ways ahead of the cold frontal boundary itself.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold frontal boundary, which actually is the same boundary as had been over the state for the past several days, began to move southeast across the state during the late afternoon of the 23rd. Thunderstorms had moved across the area in the morning and left an outflow boundary that extended from southwest into east central Iowa, a ways ahead of the cold frontal boundary itself. The airmass to the south of boundary became very unstable as highs reached the upper 80s to low 90s with dew point temperatures around 80. CAPE reached around 3000 J/kg by the late afternoon with lifted indices in the -7 to -9 C. range. The environment was weakly sheared with 20 to 30 kts of shear. The airmass remained quite warm with the freezing level around 14,300 feet. The CAPE in the -10 to -30 C. layer of the atmosphere was in the 400 to 600 J/kg range, however the warm atmosphere limited hail size in most of the storms. Downdraft CAPE just south of the developing area was in the 1000 to 1200 J/kg range. The LCL was lower than the past several days, and was in the 750 to 1000 meter range. Thunderstorms fired up over southern Iowa during the late afternoon and pushed northeast across the southeast half of the state. Storms produced high winds in the Leon area in Decatur County on the south side of the line. A supercell moved through Marion and Mahaska Counties and produced penny size hail and high winds of up to 70 MPH. Rainfall of 2 inches in less than an hour caused some flash flooding in the Oskaloosa area of Mahaska County. As the storms moved east, winds of 60 MPH moved into the Ottumwa area of Wapello County. Additional thunderstorms moved into southwest Iowa, dropping 1 to 2 inch per hour rainfall in Union and Ringgold Counties. The event continued to unfold into a flash flood event. Afton in Union County was one of the higher precipitation totals with 4.7 inches falling in just a couple hours time. Many areas across southern Iowa received 2 to 5 inches of rain in just a few hours. Flash flooding was widespread across the southern 2 to 3 tiers of Iowa Counties with reports of 2 to 4 feet of water over roads. As the night progressed, the situation became progressively worse. The heaviest rain, with a band of 6 to 12 inches of rain, fell across Wayne, Appanoose, and Davis Counties. The greatest total received was from Rathbun, where 12.34 inches of rain fell in a little over 12 hours, much of it in about 9 hours. Other high totals include 8.96 inches at Centerville, 8.17 inches at Bloomfield, 8.02 inches at Promise City, and 6.85 inches at Allerton. Many locations had in excess of 5 inches. The heavy rainfall was statistically a 500 year event. An additional 6 counties were declared state flooding disaster areas. They were Van Buren, just east of the CWA, Appanoose, Wapello, Davis, Wayne, and Mahaska. Flooding was very widespread across southern Iowa with many roads washed out. School was canceled for several counties due to the flooding as well. Evacuations took place in Centerville, where 5 families were forced from their home, and in Mystic where 16 families were evacuated. Both of these locations were in Appanoose County. Flood waters inundated the water treatment plants at both Ottumwa and Mystic, leaving thousands of people without potable water. County officials in several southern Iowa counties recommended no travel anywhere in the county. Two people were stranded in Wayne County near Corydon and needed to be rescued. As the storms were moving through central Iowa, lightning struck a condominium in West Des Moines. It started a fire, which was brought under control within an hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 23, 2:16 PM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 316 PM CDT THU AUG 23 2007 ..UPDATED FOR TAFS... .DISCUSSION... AREA OF LOW PRESSURE CURRENTLY LOCATED OVER SOUTHEAST NEBRASKA WITH A FRONTAL BOUNDARY SITUATED THROUGH SOUTHERN IA. THE BOUNDARY WILL SAG VERY SLOWLY SOUTH TONIGHT AND INTO THE DAY ON FRIDAY AND AREAS ALONG AND JUST NORTH OF THIS FEATURE WILL BE THE FOCUS FOR THUNDERSTORMS. WILL BE ADJUSTING THE FLASH FLOOD WATCH TO THE SOUTH FOR TONIGHT AND WILL COVER MUCH OF THE SOUTH CENTRAL AREAS THROUGH 18Z FRIDAY. ONE CONCERN IS THE DRY SLOT MOVING ACROSS NORTHERN KANSAS AND MAY LIMIT ACTIVITY AFTER THIS AFTERNOONS AND THE EARLY EVENING ACTIVITY IN ADVANCE OF THE SYSTEM. AT THIS TIME THOUGH EXPECT THUNDERSTORMS TO REFIRE OVERNIGHT AS THE STRENGTHENING LOW LEVEL JET POINTS INTO THE BOUNDARY. ACTIVITY LIKELY ONGOING ACROSS THE SOUTH ON FRIDAY MORNING THEN EXPECT THE ACTIVITY TO GRADUALLY DECREASE IN AREAL COVERAGE DURING THE DAY. GOOD NEWS IS LOCATIONS HARDEST HIT OVER THE PAST WEEK WILL SEE LIMITED RAINFALL OVER THE NEXT SEVERAL DAYS AND WILL GIVE A PERIOD FOR CONDITIONS TO IMPROVE. SOME LINGERING ACTIVITY IS POSSIBLE BEFORE 06Z FRIDAY NIGHT ACROSS THE SOUTHEAST BEFORE MOVING OUT OF THE AREA. A DECAYING MCS MAY REACH PORTIONS OF NORTHWEST IOWA LATE FRIDAY NIGHT AS ENOUGH KINEMATIC FORCING ASSOCIATED WITH AN APPROACHING SHORT WAVE AND COUPLED JET STRUCTURE MAY PROVIDE ENOUGH FORCING TO ALLOW THE SYSTEM TO UNDERCUT THE HIGH PRESSURE SYSTEM THAT WILL BE ENTERING THE NORTHERN PLAINS. SATURDAY AND SUNDAY SHOULD BE PLEASANT AND LESS HUMID WITH HIGH PRESSURE IN CONTROL. RETURN FLOW AND STRONG THETA-E ADVECTION ARRIVE SUNDAY NIGHT AS THE HIGH PRESSURE MOVES TO THE EAST. WARMER ON MONDAY THEN WILL MAINTAIN RETURNING CHANCES FOR THUNDERSTORMS TUESDAY INTO WEDNESDAY AS THE REMNANTS OF HURRICANE DEAN REMAIN ON TRACK FOR AN UPPER MIDWEST ARRIVAL. THESE SYSTEMS TYPICALLY CAN BE HEAVY RAIN PRODUCERS THEMSELVES AND WILL BECOME THE PRIMARY FOCUS ONCE CURRENT SITUATION FINALLY PUSHES OUT OF THE AREA. && .AVIATION...24/00Z WEAK FRONT IN STATE WITH UNSTABLE AIR PRODUCING SCATTERED THUNDERSTORMS WITH IFR VSBY AND CEILINGS. OUTSIDE THUNDERSTORMS MVFR CIGS WITH FOG DEVELOPING AFTER MIDNIGHT AND CONTINUE INTO THE MORNING. SCATTERED SHOWERS AND THUNDERSTORMS MAINLY SOUTH ON FRIDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 7 PM THURSDAY. IAZ049-050-059>062-070>075-081>086-092>097 && LONG TERM...DONAVON/FORSTER SHORT TERM/AVIATION...ALBRECHT/FORSTER/9/5/0
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 333 PM CDT THU AUG 23 2007 IAZ049-050-059>062-070>075-081>086-092>097-242045- MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 333 PM CDT THU AUG 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND SOUTH CENTRAL IOWA THROUGH THE EVENING INTO THE OVERNIGHT HOURS. THERE IS SEVERE THREAT OF LARGE HAIL AND DAMAGING WINDS...ALONG WITH A POSSIBLE ISOLATED TORNADO. OTHERWISE THE MAIN THREAT WITH THE STORMS IS HEAVY RAINFALL...POTENTIALLY LEADING TO FLASH FLOODING CONCERNS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA TONIGHT THROUGH THURSDAY MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE FRIDAY AND THEN AGAIN ON TUESDAY AND WEDNESDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME FRIDAY...AND IS STILL TO BE DETERMINED FOR TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE OVERNIGHT HOURS. IAZ004>007-015>017-023>028-033>039-044>048-057-058-242045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-AUDUBON-GUTHRIE- 333 PM CDT THU AUG 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA THIS EVENING INTO THE OVERNIGHT HOURS. THE SEVERE THREAT HAS BEEN MINIMIZED ACROSS MUCH OF CENTRAL AND NORTHERN IOWA...BUT AT THIS TIME CANNOT BE COMPLETELY RULED OUT. DANGEROUS LIGHTNING...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE WITH ANY THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE FRIDAY AND THEN AGAIN ON TUESDAY AND WEDNESDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME FRIDAY...AND IS STILL TO BE DETERMINED FOR TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ALBRECHT
The Des Moines radar (KDMX), 110 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
23 flash flood, 9 thunderstorm wind, 2 heavy rain, 1 hail. Local standard time, as filed.
Penny sized hail was reported by KCCI TV.
Two large trees were blown down 1.5 miles northeast of Derby.
Winds blew down a large tree, blocking highway in town.
High winds downed tree limbs and knocked over furniture.
Street flooding was reported in Barns City with cars stalled out in water.
Six inch tree limbs were blown down. Rain was falling at the rate of 2 inches per hour.
Extreme rainfall was reported with 12.34 inches of rain, most of the rain fell in the past 12 hours.
Numerous reports of flooding were received from throughout the county with stalled cars. No travel advised. Highway 63 construction area was muddy and flooded.
Winds estimated at 70 MPH broke 24 inch diameter tree branches. Heavy rain was occurring at the time as well.
Several large trees were down by high winds.
Water was reported over several county roads. The water had receded but most creeks remain out of their banks.
Three feet of water was reported running over over county J22 east of Millerton.
Cars were reported stranded by high water flowing over a county road.
Cars were stranded by high water in the town of Hopeville. Several inches of water was flowing over Highway 69 on the south edge of town.
Several cars were stranded by high water over county roads.
One foot of water was reported on Lee Avenue.
Water was reported over the road at J20 and 340th Avenue near the Wayne County line.
Old Highway 5 just west of Moravia was reported under four feet of water.
Homes in the area were threatened by flash flooding.
Several small streams were in flood with water over county roads in that area.
South Cherry Street was closed due to flash flooding.
Several homes were evacuated due to high water in Centerville and Mystic. Water was flowing over county road T14 north of Mystic. Highway 2 just east of the Chariton River was reduced to one lane and the second lane was nearly under water.
Flash flooding was reported throughout the east and southeast portions of Union County. The flooding was along the Thompson River and tributaries were well out of their banks. Several gravel roads were under water with trees on the roads, carried by flood waters.
City streets were flooded up to 1 foot deep and barricaded. A storage shed floated off of its foundation. One backyard was flooded to top of fence, caused by ponding and poor drainage.
Washouts were reported on some county roads and some paved highways were threatened by flood waters.
Rural roads were flooded near Eldon.
Four feet of water was reported with a car stranded on the road. Water was backing up into basements. Gravel roads countywide reportedly had washouts with many shoulder washouts.
Highway P64 was completely covered in water south of Thayer.
Water rescues occurred southwest of Mystic. Numerous county roads were under water throughout the county.
Two people were rescued from vehicles at two locations southeast of Corydon. Seven to ten inch rainfall amounts were received. Travel was not advised on county roads.
Gravel roads were washed out across Wayne County with numerous bridges under water. Emergency Management asked that the public not travel on hard top or gravel roads.
Water was reported over the roads and some were washed out. A storm total of 6.5 inches of rain fell with rain still falling.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42813, 42812, 42852, 42853, 42814, 42815, 42842, 42855, 42856, 43074, 42843, 42854, 43075, 42844, 42845, 42846, 42847, 43076, 42848, 43052, 42849, 42850, 42851, 43055, 43057, 43061, 43064, 43066, 43067, 43068, 43069, 43070, 43071, 43072, 43073.